Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 80, NWS New Orleans, LA

June 29, 2018Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 29, 2018, 3:23 PM CDT for Hancock County, Harrison County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2018, 3:23 PM CDT (20:23 UTC)
Expired
Jun 29, 2018, 3:45 PM CDT
In force
22 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, MS, Harrison County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WUUS54 KLIX 292023
SVRLIX
MSC045-047-292045-
/O.NEW.KLIX.SV.W.0080.180629T2023Z-180629T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
323 PM CDT FRI JUN 29 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southwestern Harrison County in southeastern Mississippi...
  Southeastern Hancock County in southern Mississippi...

* Until 345 PM CDT.

* At 322 PM CDT, a severe thunderstorm was located over Diamondhead,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Long Beach, Bay St. Louis, Waveland, Diamondhead, Kiln and
  Shoreline Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Bay St Louis, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3034 8916 3030 8929 3036 8928 3038 8932
      3037 8935 3034 8938 3034 8934 3032 8932
      3031 8933 3026 8941 3023 8942 3024 8947
      3048 8943 3047 8913
TIME...MOT...LOC 2022Z 283DEG 7KT 3036 8935 

HAIL...1.00IN
WIND...60MPH
 
$$

KLG
1 follow-up statement
789 
WWUS54 KLIX 292043
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
343 PM CDT FRI JUN 29 2018

MSC045-047-292053-
/O.EXP.KLIX.SV.W.0080.000000T0000Z-180629T2045Z/
Harrison MS-Hancock MS-
343 PM CDT FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARRISON AND
SOUTHEASTERN HANCOCK COUNTIES WILL EXPIRE AT 345 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened 
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3034 8916 3030 8929 3036 8928 3038 8932
      3037 8935 3034 8938 3034 8934 3032 8932
      3031 8933 3026 8941 3023 8942 3024 8947
      3048 8943 3047 8913
TIME...MOT...LOC 2043Z 283DEG 7KT 3035 8931 

$$

KLG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:46 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 29, 12:46 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1246 PM CDT Fri Jun 29 2018

.AVIATION...

Expect VFR conditions for all terminals through the period.
Isolated showers expected this afternoon, but probabilities too
low to mention anywhere other than HUM. Any thunderstorms near
other terminals will need to be handled by short-term amendments.
KLG

&&

.PREV DISCUSSION... /issued 1028 AM CDT Fri Jun 29 2018/

SOUNDING DISCUSSION...

This morning's balloon launch was successful with no problems
encountered. Major changes in the past 24 hours includes a
noticeable increase in moisture with PW at 2.04" which is well
above-average. The instability profile illustrates a continued
unstable atmosphere (MLCAPE of 1630 J/Kg and LI of of -4) with a
weak vertical wind profile. With the likelihood of spotty showers
and thunderstorms later this afternoon, any one storm could be
strong with gusty winds, dangerous lightning and locally heavy
rain. Given the weak wind profile aloft, storms will be boundary-
driven and variable in motion. Otherwise, values to focus on with
storms later today will be a FZL of 15.0kft, and a -20C of
26.3kft. DCAPE of 795 j/KG already on the 12z profile will likely
increase later with diurnal heating, supports the potential for
gusty, downdraft winds in any collapsing storms. KLG

PREV DISCUSSION... /issued 414 AM CDT Fri Jun 29 2018/

The start of a transition to an overall wetter pattern will be
beginning today. A ridge of high pressure that was centered around
the Texas Panhandle has moved to near the mid Mississippi Valley. A
piece on the southern end of a trough headed towards the east coast
is breaking off south of the Appalachian Mountains and headed west.
Meanwhile, an MCS rotating around the upper ridge his headed
south/southwest through Tennessee, Arkansas, and now extreme
northern Mississippi. Meso models show this feature continuing
southward, reaching SW Mississippi early/mid morning but,
weakening as it moves in. At the same time, a line that moved into
the CWA last night is hung up over coastal waters south of MS and
east of LA. This feature may reactivate later this morning, with
convection developing northward from coastal waters to inland
locations. There's a low chance than training could lead to flash
flooding, mainly in eastern portions of the CWA. Elsewhere across
the CWA, more typical isolated to scattered storms will be
possible. High temps will continue maxing out in the lower to mid
90s with heat indicies in the 100 to 106 range.

Moving into the weekend and early next week, the upper ridge to the
north will track east across the midsection of the country before
heading into the Atlantic Ocean Sunday. It will remain just
offshore through Tuesday. As it makes its way towards the
Appalachian Mountains, the local CWA will be in less of a
subsidence region with even more convective enhancement from a
weak inverted trough passing across the Gulf Coast region. This
should allow for noticeable uptick in daytime convection coverage
and a slight drop in max temps. Models are in good agreement that
this wetter trend Monday onward with POPS possibly reaching the
80% by Tuesday. Heavy rain fall may become an issue as PW's should
be relatively high.

MEFFER

MARINE...

High pressure covering much of the Gulf of Mexico will persist
through the weekend. Leftover boundaries from clusters and lines of
thunderstorms will keep some higher west to northwest winds over
mainly eastern waters this morning, otherwise expect mostly westerly
winds around 10 knots or less through Monday, except a bit stronger
Sunday night.

A weak area of surface low pressure should develop near a broad
upper level mid/low that should be moving west from the
Florida/Georgia state line area across the eastern to central Gulf
coast Sunday through early next week. The ECMWF continues to have a
bit stronger surface low and associated southerly winds that move
west across the central Gulf coast Sunday night through Tuesday
morning. Have blended in some stronger winds near 15 knots over
eastern waters on Tuesday. Wave heights are expected to be mostly 1
to 2 feet through Monday before rising a bit to near 3 feet over
some eastern waters on Tuesday. Areas of thunderstorms will be
increasing over the next several days through early next week, so
expect periodic higher winds and waves. 22/TD

DECISION SUPPORT...
DSS code: Blue
Deployed: none.
Activation: none.
Activities: none.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  74  93  74 /  30  20  50  10
BTR  93  76  94  75 /  20  10  20  10
ASD  93  78  93  77 /  40  20  50  10
MSY  92  79  92  79 /  30  20  50  10
GPT  92  78  91  77 /  70  30  60  20
PQL  90  76  91  76 /  70  30  70  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jun 29, 11:06 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1106 AM CDT Fri Jun 29 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-300415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1106 AM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

A few strong to marginally severe thunderstorms will be possible
today. The main threats will be gusty winds, frequent lightning
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm coverage will become more numerous Saturday through
early next week. Severe weather is not expected but a few storms
could become strong, producing gusty winds and frequent lightning.
Additionally, heavy rainfall will be possible and could lead to
ponding of water in low lying areas and areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

95/DM

In the hours before

Special weather statement, Jun 29, 2:48 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
248 PM CDT FRI JUN 29 2018

LAZ039-040-MSZ077-292015-
Washington-St. Tammany-Pearl River-
248 PM CDT FRI JUN 29 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. TAMMANY...
EASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND WEST
CENTRAL PEARL RIVER COUNTIES...

At 248 PM CDT, a strong thunderstorm was located near Bogalusa,
moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bogalusa, Varnado, Sun, Crossroads and Bush.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3082 9003 3093 8986 3075 8964 3059 8989
TIME...MOT...LOC 1948Z 322DEG 15KT 3082 8990

KLG
Local storm report, Jun 29, 3:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
301 PM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             BOGALUSA                30.78N 89.86W
06/29/2018  M0.50 INCH       WASHINGTON         LA   EMERGENCY MNGR

            EM REPORTS OF DIME SIZED HAIL ALONG HWY 21 IN BOGALUSA.

&&

KGILMORE
Special weather statement, Jun 29, 3:09 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
309 PM CDT FRI JUN 29 2018

MSZ080-081-292045-
Harrison-Hancock-
309 PM CDT FRI JUN 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON AND
SOUTHEASTERN HANCOCK COUNTIES...

At 308 PM CDT, a strong thunderstorm was located over Diamondhead,
moving east at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Long Beach, Bay St. Louis, Waveland, Diamondhead, Kiln, Shoreline
Park and Lyman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3030 8929 3036 8928 3038 8932 3037 8935
      3034 8938 3034 8934 3032 8932 3031 8933
      3026 8941 3023 8942 3023 8945 3047 8944
      3052 8916 3034 8916
TIME...MOT...LOC 2008Z 270DEG 7KT 3037 8936

KLG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:30 PM CDTSpecial Weather StatementLIXJackson2 hr
Jun 28, 8:28 PM CDTSpecial Weather StatementLIXHarrison, Jackson77 min
Jun 28, 8:49 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson56 min
Jun 28, 9:53 PM CDTSpecial Weather StatementLIXPike, Walthall37 min
Jun 28, 10:59 PM CDTSpecial Weather StatementLIXPike, Walthall61 min
Jun 29, 3:09 PM CDTSpecial Weather StatementLIXHancock36 min
Jun 29, 3:42 PM CDTAreal Flood AdvisoryLIXHancock, Harrison3 hr
Jun 29, 4:00 PM CDTSpecial Weather StatementLIXHancock45 min
Jun 29, 4:11 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.